A 79-year-old man was referred to the urology department following a routine blood test in primary care which revealed a prostate-specific antigen (PSA) level of 17 ng/ml. He did not have any lower urinary tract symptoms. His past medical history included hypertension, type 2 diabetes, and a history of transient ischaemic attack (TIA).
In the one-stop urology clinic, digital rectal examination revealed a hard nodule in the prostate, and a biopsy confirmed adenocarcinoma of the prostate with a Gleason score of 3+4=7. An MRI revealed a large tumour in the right lobe of the prostate; however, it had not breached the capsule. He had a staging bone scan which was normal. He was therefore staged at T2bN0M0. The urology multidisciplinary team recommended consideration and discussion of radical treatment options.
At the initial oncology clinic, the patient's general fitness for treatment was assessed by taking a medical history and doing baseline tests. He was on aspirin 75 mg for a previous TIA with no neurological consequences; his BP and blood glucose were well controlled on medication. These comorbidities did not preclude his having surgery (radical prostatectomy), but other options were discussed particularly in the context of increased postoperative risk of incontinence with advancing age. Detailed discussions were had with the patient regarding the practicalities, risks and benefits of radical radiotherapy with concurrent androgen deprivation therapy (ADT) versus watchful waiting.
The patient decided to proceed with radical radiotherapy. The oncologist liaised with the GP to ensure that cardiac risk factors were optimized to reduce the increased risk of cardiovascular morbidity associated with ADT. The patient completed a treatment course of 3 months of neoadjuvant ADT (goserelin 3.6 mg monthly), followed by 74 Gy in 37 fractions of external beam radiation therapy (EBRT) to the prostate with concurrent ADT.
The patient developed grade 1 acute bowel and urinary toxicities during treatment but otherwise had no significant short-term side effects. He was put on surveillance after treatment with 3 monthly PSA blood tests to monitor for evidence of biochemical relapse. At the 3 month follow-up visit he reported having experienced a transient weakness and tingling in his left hand and the oncologist referred him to the stroke physician for assessment of TIA (Table 6.1). At the 6 month follow-up he mentioned that he had persistent problems with impotence that were affecting his quality of life.
What was the goal of the cancer treatment for this patient?
How can health status be evaluated and optimized in this older patient particularly in relation to history of TIA and increased risk associated with ADT?
How can the longer term consequence of impotence be managed?
What is the evidence base for the cancer treatment options?
Table 6.1Evidence-based diagnosis and management of TIA (adapted from NICE9 and Royal College of Physicians10 guidelines).